REVIEW – June 2013

Toxic parkinsonism in young addicts due to psychostimulant abuse

Authors:

Articles PDF

Abstract

This review describes the parkinsonian syndrome in injecting drug users who have used a home-made psychostimulant mixture consisting of pseudoephedrine and potassium permanganate. In the oxidation reaction, pseudoephedrine was converted to ephedrone (methacathinone). As a toxic by-product of the synthesis, the final mixture contained a high concentration of manganese. Between 2006 and 2012, we examined 38 patients with a mean age of 33 years. The main motor symptoms were postural instability, gait disorder and speech impairment, limb dystonia and bradykinesia. The clinical symptomatology resembled classic manganese intoxication. The syndrome was irreversible after cessation of exposure and a trend of worsening was evident. Magnetic resonance imaging showed increased signal intensity in the globus pallidus and substantia nigra. Molecular neuroimaging revealed preservation of dopaminergic neurons. There was no response to antiparkinsonian treatments. Ephedrone abuse is an important cause of parkinonism in young drug users injecting the psychostimulant ephedrone.